MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. PATIENT CONNECTOR CLIP (NON-STERILE); SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE

ERIKA DE REYNOSA, S.A. DE C.V. PATIENT CONNECTOR CLIP (NON-STERILE); SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE
Catalog Number 04-9100-1
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 02/25/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Clinical investigation: there is a temporal relationship between hd therapy utilizing the combi set bloodlines and fresenius hemaclip and the patient event of blood loss, cardiac arrest, and subsequent death.However, there is no documentation of any defects noted at the connection site of the venous bloodlines and the venous lumen or any other reported issue leading up to the event that would cause the loose connection.Although it was reported that the fresenius hemaclip was utilized and secured prior to the initiation of treatment, the report could not be confirmed by the clinic manager and the hemaclip could not be found after the adverse event occurred.The clinic manager stated that as far as she knew the cvc was compatible with the hemaclip.The hemaclip instructions for use states that the product is not compatible with all catheters and to confirm with the catheter manufacturer before use.It is unknown what may have caused the venous bloodline and venous lumen connection to be unsecured leading to the patient blood loss.The adverse event was a direct result of the patient¿s venous bloodline becoming unsecured from the venous lumen connection resulting in the blood loss, cardiac arrest, and subsequent death.There is no evidence of a product defect or malfunction occurring with the combi set bloodlines or the fresenius hemaclip; however, the product investigation has not been concluded at this time.Based on the available information it cannot be concluded if the combi set bloodlines or fresenius hemaclip caused or contributed to the patient adverse event or if user error during set-up of the patient¿s dialysis treatment could have potentially led to the event.The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.
 
Event or Problem Description
It was reported that a hemodialysis (hd) patient arrived for a regularly scheduled hd treatment on (b)(6) 2022.The patient¿s pre-treatment vital signs were blood pressure (bp) 151/73, pulse 69, respiration 18, and temperature 96.6.The patient¿s treatment was initiated utilizing a fresenius 2008t machine with combi set bloodlines and fresenius hemaclip blood line connector clip.At approximately 0818 hours treatment was initiated utilizing the hemodialysis central venous catheter (cvc) at a prescribed blood flow rate of 400.The hemaclip was securing the connection between the cvc and the venous bloodline.Within the first several minutes of treatment initiation, the registered nurse (rn) discovered a pool of blood under the patient¿s chair.There was approximately 100-300ml of blood noted.The blood pump was stopped by the rn and the blood was noted to be originating from the venous bloodline/venous lumen connection site.A carotid pulse was palpable.The hd treatment was terminated, and blood was returned using the arterial lumen of the cvc.At 0827 hours the patient became unresponsive, emergency medical services (ems) were called, and cardiopulmonary resuscitation (cpr) was initiated.At 0834 hours per the automated cuff on the hemodialysis machine, the patient¿s bp was 110/17 and pulse 94.Ems arrived at 0840 hours and assumed care of the patient.Ems continued resuscitative efforts while transporting the patient to the hospital.An er representative contacted the clinic manager via telephone that the patient expired at 0920 hours.Upon additional follow up, the clinic manager (cm) stated that the rn reported the venous bloodline and venous lumen connection were connected properly and were not loose prior to the initiation of treatment.The nurse also reported that the hemaclip was utilized and fastened correctly.The cm could not confirm this report as she did not see the hemaclip prior to the start of treatment.It was also confirmed that the patient did not have a blanket covering the access site or any other article that was pulled up and could have come into contact with the connection.The rn reported that the blood was leaking from the venous bloodline connection.When the cm arrived chairside, the patient had already been disconnected so what the nurse reported could not be confirmed.The cm confirmed the machine did not alarm prior to the rn noting the blood under the patient¿s chair.The patient was administered 1,000ml of normal saline but no medications during the adverse event.The patient was unresponsive but did have a blood pressure reading with a pulse.This was also the patient¿s status when she was discharged to ems.The cm stated the patient¿s death certificate documents the cause of death as natural causes.The cm stated that as far as she knew, the patient¿s bd glidepath long term hemodialysis catheter was compatible with the fresenius hemaclip.The hemaclip was not found after the patient was transported to the hospital.It was not located with the bloodlines or on the floor.The cm stated it could have possibly been caught up in the patient¿s ems blanket.The combi set bloodlines were scheduled to be returned to the manufacturer for evaluation.No additional information was provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Plant investigation: the sample was not returned to the manufacturer and the lot number was not provided.A manufacturing review was performed on the products shipped to the patient for the three (3) month time frame which immediately preceded the event occurrence date.This review included the lot numbers for all patient connector clips shipped to this account within the selected time frame.The entire set of lots have been sold and distributed.There were no non-conformances or abnormalities identified during the manufacturing process which could be associated with the reported event.An investigation of the device history records (dhr) was conducted and confirmed that the results of the in-progress and final quality control (qc) testing met all requirements.The product lots involved met all specifications for release.A review of the dhr did not reveal a probable cause for the customer complaint.As a physical evaluation could not be performed, a definitive conclusion regarding the reported incident could not be reached and a cause could not be confirmed.

Brand Name
PATIENT CONNECTOR CLIP (NON-STERILE)
Common Device Name
SET, TUBING, BLOOD, WITH AND WITHOUT ANTI-REGURGITATION VALVE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
1100 e, military hwy, suite c
pharr TX 78577
Manufacturer Contact
jason busch
920 winter st
waltham, MA 02451
9043166958
MDR Report Key13804014
Report Number8030665-2022-00248
Device Sequence Number11753855
Product Code FJK
UDI-Device Identifier00840861100828
UDI-Public00840861100828
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K001873
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 04/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04-9100-1
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2022
Supplement Date Received by Manufacturer04/01/2022
Initial Report FDA Received Date03/18/2022
Supplement Report FDA Received Date04/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
FRESENIUS 2008T MACHINE.; FRESENIUS 2008T MACHINE.; FRESENIUS BLOODLINES.; FRESENIUS BLOODLINES.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization; Death;
Patient Age59 YR
Patient SexFemale
Patient Weight63 KG